Maryland, 2010

Tornadoes and Damaging Winds in Maryland, November 17, 2010

November 17, 2010 · NWS LWX · 23 events in 7 counties and zones

A strong cold front passed through the region late during the early morning morning hours of the 17th. A strong southerly flow ahead of the cold front transported plenty of moisture into the area allowing for limited instability to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$327,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong cold front passed through the region late during the early morning morning hours of the 17th. A strong southerly flow ahead of the cold front transported plenty of moisture into the area allowing for limited instability to develop. Strong forcing associated with the frontal passage combined with limited instability to trigger showers and thunderstorms. Thunderstorms were able to mix down very strong winds aloft causing damaging winds across some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 16, 11:39 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Nov 16, 11:39 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1139 PM EST TUE NOV 16 2010

.SYNOPSIS...
LOW PRESSURE OVER THE OHIO VALLEY WILL TRACK UP THE WESTERN SIDE
OF THE APPALACHIANS TONIGHT AND INTO THE ST LAWRENCE VALLEY
WEDNESDAY. A COLD FRONT FROM THIS LOW WILL CROSS THE MID ATLANTIC
LATE TONIGHT. A SECONDARY COLD FRONT WILL CROSS THE MID ATLANTIC
THURSDAY. HIGH PRESSURE AND SETTLED WEATHER WILL MOVE OVER THE
REGION FRIDAY THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
LOW PRESSURE OVER THE OHIO VALLEY WILL CUT UP THROUGH THE EASTERN
GREAT LAKES TONIGHT. LOW LEVEL SOUTHERLY JET AHEAD OF THE LOW WAS
ALLOWING TEMPERATURES TO SLOWLY INCREASE THIS EVENING ACROSS THE
CWA. THERE/S STILL ENOUGH LIFT TO SUPPORT SOME SHOWERS ALTHOUGH
THEY ARE NOT AS WIDESPREAD AS EARLIER AS ATMOSPHERE WAS TRYING TO
TURN MORE CONVECTIVE. WILL OBVIOUSLY HAVE TO KEEP AN EYE ON A
SOMEWHAT DEVELOPED LINE JUST WEST/SOUTHWEST OF THE CWA TO MOVE TO
THE EAST OVERNIGHT. THIS COULD TAP INTO STRONG GUSTY WINDS. BEST
CHANCE OF THUNDERSTORMS AND POSSIBLE STRONG TO SEVERE ISOLATED
WIND GUSTS WILL BE ACROSS THE CENTRAL VIRGINIA PIEDMONT AREA EAST
THROUGH THE NORTHERN NECK/LOWER SOUTHERN MARYLAND AREA WHERE NAM
INDICATES WEAK CAPE LINING UP WITH THE JET. OTHERWISE...EXPECT
POPS TO DECREASE FROM THE SOUTHWEST AFTER MIDNIGHT AS SHOWERS
PROGRESS NORTH AND EAST THROUGH THE NIGHT.

LOPRES WILL TRACK THRU THE ERN GREAT LAKES WED MRNG AND ACROSS THE
ONTARIO-QUEBEC BORDER DURING THE AFTN. WESTERLY WINDS ON THE
BACKSIDE OF THE LOW WILL HELP PUSH A COLD FRONT THRU THE REGION
DURING THE ERY MRNG HRS. STRONG CAA WILL HELP MIX AND STEEPEN
BOUNDARY-LAYER LAPSE RATES...ALLOWING FOR HIGHER GUSTS ALOFT TO MIX
DOWN TO THE SFC. ISSUED A WIND ADVISORY FOR OVNGT TNGT INTO THE
DAYTIME HRS WED AS WESTERLY WINDS SUSTAINED AROUND 30 TO 35 MPH HAS
THE POTENTIAL TO GUST TO 50 KT ACROSS THE RIDGE TOPS OF THE BLUE
RIDGE AND POTOMAC HIGHLANDS. NOTE THAT WIND ADVISORY WAS EXPANDED
TO INCLUDE ALL THE REMAINING WEST OF THE BLUE RIDGE COUNTIES. IT
WILL BE BREEZY ELSEWHERE DURING THE DAYTIME HRS WED...WITH WIND
GUSTS TO 40 MPH EXPECTED.

SUNSHINE AND WESTERLY DOWNSLOPING FLOW WILL HELP WARM UP THE AIRMASS
EAST OF MOUNTAINS...WHERE HIGHS WILL REACH THE LOW TO MID 60S.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...A SECONDARY NORTHERN STREAM
LOW WILL MOVE EAST FROM THE MID SOUTH STATES ACROSS THE MID
ATLANTIC. COOL AND SLIGHTLY BREEZY CONDITIONS WEDNESDAY NIGHT IN THE
WAKE OF THE PRIMARY LOW...THICKENING CLOUDS WITH MIN TEMPS INTO THE
UPR 30S FOR MOST INLAND SITES. UPSLOPE PRECIP IN ADVANCE OF THE
SECONDARY LOW TO BEGIN THURSDAY MORNING AS A LIGHT RAIN/SNOW MIX
ALONG THE ALLEGHENY FRONT. COLD AIR ADVECTION THROUGH THURSDAY
SHOULD BRING DOWN THE ELEVATION FOR SNOW...THOUGH PRECIP LOOKS TO
REMAIN LIGHT UNTIL THURSDAY EVENING WHEN SOME LIGHT ACCUMULATION IS
EXPECTED.

THURSDAY TO BE CLOUDY AND BREEZY IN THE AFTERNOON AS COLD CANADIAN
AIR SPILLS INTO THE AREA...SOME LIGHT RAIN SHOWERS POSSIBLE EAST OF
THE ALLEGHENY FRONT TO THE LEE OF THE BLUE RIDGE. MAX TEMPS MID 50S
WITH SOME UPR 50S POSSIBLE SOUTH. COLD AIR ADVECTION IN EARNEST
THURSDAY NIGHT WITH DOWNSLOPING FLOW LIMITING RAIN/SNOW SHOWER
POTENTIAL EAST OF THE ALLEGHENY FRONT. MIN TEMPS LOW TO MID 30S
INLAND...UPR 30S NEAR SHORE/URBAN.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
HIGH PRESSURE MOVES EAST OVER THE SOUTHEASTERN STATES FRIDAY AND
STALLS OFF THE SOUTHEAST COAST THROUGH THE WEEKEND AND INTO NEXT
WEEK. MEANWHILE A LOW WILL PUSH EAST ACROSS THE NORTH SIDE OF THE
GREAT LAKES FRIDAY THROUGH SATURDAY. SOME CLOUDS POSSIBLE ACROSS THE
MID ATLANTIC IN THE RESULTANT ZONAL FLOW...THOUGH DRY CONDITIONS
EXPECTED. AFTER MAX TEMPS AROUND 50F /ABOUT FIVE DEGREES BELOW
NORMAL/ ON FRIDAY...SEASONAL TEMPS THROUGH THE WEEKEND WITH MAX
TEMPS IN THE LOW TO MID 50S AND MIN TEMPS IN THE LOW TO MID 30S.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
PERIODIC SHOWERS WILL CONTINUE TO AFFECT THE TERMINALS THROUGH 06Z
OR SO. FLIGHT RESTRICTIONS WILL MAINLY BE IN THE MVFR
CATEGORY...BUT CANT RULE OUT A PERIOD OF IFR VSYBS IN SHOWERS OR
EVEN IFR CIGS BEFORE WINDS SHIFT TO THE SOUTHWEST/WEST LATER
TONIGHT. MEANWHILE...LOW LEVEL WIND SHEAR CAN BE EXPECTED WITH
AROUND 50 KNOTS OF WIND IN PLACE NEAR 2000 FEET. EXPECT A RAPID
RETURN TO VFR CONDITIONS BY 10-12Z WEDNESDAY MORNING WITH AS A
GUSTY WESTERLY WIND TAKES HOLD. WEST WIND GUSTS MAY REACH 35 KNOTS
LATE WEDNESDAY MORNING INTO THE AFTERNOON.

VFR PREVAILS WEDNESDAY NIGHT WITH WLY FLOW IN THE WAKE OF THE
LOW...ALSO CLOUDS THICKEN IN ADVANCE OF A SECONDARY LOW. SOME LIGHT
RAIN SHOWERS BETWEEN THE ALLEGHENY MOUNTAINS AND THE BLUE RIDGE
THURSDAY MORNING. OTW...DRY WITH MID LEVEL CIGS. VFR THEN PERSISTS
THROUGH THE WEEKEND /OUTSIDE OF MORNING FOG POTENTIAL/ AS HIGH
PRESSURE BUILDS OVER THE SOUTHEASTERN STATES FRIDAY AND OFF THE
SOUTHEASTERN COAST OVER THE WEEKEND.

&&

.MARINE...
UPDATE...HAVE UPGRADED SMALL CRAFT ADVISORY TO A GALE WARNING FOR
THE OVERNIGHT. SOUTHERLY FLOW BROUGHT 35 KT TO TPLM2...PLUS LINEAR
CONVECTION LOOKS TO ENHANCE STRONG GUSTY WINDS OVERNIGHT AS WELL.

SOUTHERLY FETCH WILL EFFICIENTLY CHANNEL UP THE BAY OVERNIGHT...WITH
WIND GUSTS IN THE MAIN CHANNEL REACHING 30 KNOTS OR SO WHETHER IN
OR OUT OF SHOWERS. COULD ALSO HAVE AN ISOLATED THUNDERSTORMS OVER
THE TIDAL POTOMAC/CHESAPEAKE BAY WHICH COULD TRANSPORT HIGHER GUSTS
DOWN TO THE SURFACE. FRONT MOVES THROUGH LATE TONIGHT...WITH WINDS
SHIFTING TO THE WEST AND GUSTING TO GALE FORCE DURING THE DAY
WEDNESDAY. A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED ON
WEDNESDAY NIGHT.

WLY GUSTS TO AROUND 20 KT EXPECTED TO CONTINUE THROUGH WEDNESDAY
NIGHT ACROSS THE CHESAPEAKE BAY IN THE WAKE OF THE LOW. A SECONDARY
COLD FRONT MOVES ACROSS THE BAY ON THURSDAY...SCA POTENTIAL FOR NLY
CHANNELING DOWN THE MAIN STEM OF THE BAY THURSDAY NIGHT. HIGH
PRESSURE AND SWLY FLOW BELOW SCA CRIT FRIDAY...THEN BREEZY WLY FLOW
ON SATURDAY THAT MAY REQUIRE AN SCA.

&&

.TIDES/COASTAL FLOODING...
SOUTHEAST LOW LEVEL FLOW CONTINUES TO SUPPORT TIDAL DEPARTURES OF
1 TO 1.5 FEET ABOVE NORMAL. ALONG WITH RAINFALL...THIS IS
EXPECTED TO CAUSE MINOR COASTAL FLOODING DURING HIGH TIDE IN THE
MOST SENSITIVE AREAS ALONG THE UPPER TIDAL POTOMAC SUCH AS OLD
TOWN ALEXANDRIA. THEREFORE A COASTAL FLOOD ADVISORY IS IN EFFECT
FOR DC AND ARLINGTON/ALEXANDRIA THROUGH TONIGHT. THE HIGH TIDE
CYCLE TONIGHT IS THE LESS PREFERRED HIGH TIDE...SO OTHER SENSITIVE
AREAS SUCH AS ANNAPOLIS ARE NOT EXPECTED TO REACH MINOR COASTAL
FLOOD CRITERIA AT THIS TIME.

A COLD FRONT MOVES THROUGH TONIGHT BRINGING STRONG WESTERLY WINDS
THAT WILL DIMINISH THE POSITIVE WATER ANOMALY OVER THE CHESAPEAKE
BAY AND END THE COASTAL FLOOD THREAT BY WEDNESDAY MORNING.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL 6 AM EST WEDNESDAY FOR DCZ001.
MD...WIND ADVISORY UNTIL 4 PM EST WEDNESDAY FOR MDZ501.
     WIND ADVISORY FROM 6 AM TO 4 PM EST WEDNESDAY FOR MDZ003-502.
VA...WIND ADVISORY UNTIL 4 PM EST WEDNESDAY FOR VAZ025>027-029-
     036>040-503-504.
     WIND ADVISORY FROM 6 AM TO 4 PM EST WEDNESDAY FOR VAZ028-030-
     031.
     COASTAL FLOOD ADVISORY UNTIL 6 AM EST WEDNESDAY FOR VAZ054.
WV...WIND ADVISORY UNTIL 4 PM EST WEDNESDAY FOR WVZ055-501>503-505-
     506.
     WIND ADVISORY FROM 6 AM TO 4 PM EST WEDNESDAY FOR WVZ050>053-
     504.
MARINE...GALE WARNING UNTIL 6 PM EST WEDNESDAY FOR ANZ530>543.

&&

PELOQUIN/JRK/BAJ
Hazardous weather outlook, Nov 17, 12:42 AM EST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1242 AM EST WED NOV 17 2010

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
171000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1242 AM EST WED NOV 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 AM. SHOWERS AND
ISOLATED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS.

A GALE WARNING IS IN EFFECT FOR THE MARYLAND CHESAPEAKE BAY AND
TIDAL POTOMAC TONIGHT.

A COASTAL FLOOD ADVISORY IS IN EFFECT THROUGH TONIGHT FOR SENSITIVE
COASTAL LOCATIONS IN ALEXANDRIA AND WASHINGTON DC.

SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED OVERNIGHT. WHILE
MOST STORMS ARE NOT EXPECTED TO BE SEVERE...THE STRONGEST ACTIVITY
COULD PRODUCE STRONG GUSTY WINDS...MAINLY THROUGH AROUND 3 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A GALE WARNING IS IN EFFECT FOR THE WATERS WEDNESDAY.

A SMALL CRAFT ADVISORY IS EXPECTED FOR PORTIONS OF THE WATERS
WEDNESDAY NIGHT...AND IS POSSIBLE AGAIN THURSDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF WIND DAMAGE SHOULD BE RELAYED TO THE NATIONAL WEATHER
SERVICE AT 800... 2 5 3... 7 0 9 1.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-171000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1242 AM EST WED NOV 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE NORTHWEST
BALTIMORE AND WASHINGTON SUBURBS EAST OF THE BLUE RIDGE UNTIL 4
AM. SHOWERS AND ISOLATED THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS.

A WIND ADVISORY IS IN EFFECT TONIGHT FOR HIGHER ELEVATIONS FROM
THE ALLEGHENY FRONT TO THE BLUE RIDGE AND CATOCTINS. THIS FOR A
PROLONGED PERIOD OF GUSTY WINDS EXPECTED AS THE STORM MOVES AWAY
AND INTENSIFIES TO OUR NORTHEAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WIND ADVISORY CONTINUES INTO WEDNESDAY AFTERNOON FOR HIGHER
ELEVATIONS FROM THE ALLEGHENY FRONT TO THE BLUE RIDGE AND CATOCTINS.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF WIND DAMAGE SHOULD BE RELAYED TO THE NATIONAL
WEATHER SERVICE AT 800... 2 5 3... 7 0 9 1.

In the hours before

Special weather statement, Nov 16, 11:41 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1141 PM EST TUE NOV 16 2010

DCZ001-MDZ004>007-009>011-013-014-016-VAZ042-052>054-501-502-170515-D
ISTRICT OF COLUMBIA DC-CARROLL MD-NORTHERN BALTIMORE MD-FREDERICK MD-
HOWARD MD-MONTGOMERY MD-ANNE ARUNDEL MD-PRINCE GEORGES MD-NORTHERN
FAUQUIER VA-LOUDOUN VA-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-SOUTHERN FAUQUIER VA-
HARFORD MD-SOUTHERN BALTIMORE MD-CHARLES MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
1141 PM EST TUE NOV 16 2010

...A LINE OF GUSTY SHOWERS AND ISOLATED THUNDERSTORMS TO AFFECT THE
DISTRICT OF COLUMBIA...ARLINGTON...CARROLL...NORTHERN
BALTIMORE...FREDERICK...HOWARD...MONTGOMERY...ANNE ARUNDEL...PRINCE
GEORGES...NORTHERN FAUQUIER...LOUDOUN...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK...SOUTHERN
FAUQUIER...HARFORD...SOUTHERN BALTIMORE...CHARLES AND FAIRFAX
COUNTIES...

AT 1140 PM EST...DOPPLER RADAR INDICATED GUSTY SHOWERS AND ISOLATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM HARNEY TO 8 MILES SOUTH OF
AIRLIE...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE KEYMAR...PARK MILLS...MOUNT PLEASANT...
WOOLSEY...LANSDOWNE...IJAMSVILLE...BROADLANDS...BRAMBLETON...UNION
BRIDGE AND CATHARPIN.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.

&&

LAT...LON 3972 7649 3860 7696 3863 7712 3868 7712
      3870 7704 3888 7703 3890 7706 3874 7706
      3871 7713 3864 7715 3877 7786 3972 7745
TIME...MOT...LOC 0440Z 260DEG 21KT 3969 7721 3864 7780
Special weather statement, Nov 16, 11:52 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1152 PM EST TUE NOV 16 2010

DCZ001-MDZ003>006-009>011-013-014-VAZ030-031-042-052>054-501-WVZ052-
053-170515-
DISTRICT OF COLUMBIA DC-WASHINGTON MD-CARROLL MD-
NORTHERN BALTIMORE MD-FREDERICK MD-HOWARD MD-MONTGOMERY MD-
ANNE ARUNDEL MD-PRINCE GEORGES MD-NORTHERN FAUQUIER VA-WARREN VA-
CLARKE VA-LOUDOUN VA-JEFFERSON WV-BERKELEY WV-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-SOUTHERN BALTIMORE MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
1152 PM EST TUE NOV 16 2010

...GUSTY SHOWERS AND ISOLATED THUNDERSTORMS TO AFFECT THE DISTRICT
OF COLUMBIA...ARLINGTON...WASHINGTON...CARROLL...NORTHERN
BALTIMORE...FREDERICK...HOWARD...MONTGOMERY...ANNE ARUNDEL...PRINCE
GEORGES...NORTHERN
FAUQUIER...WARREN...CLARKE...LOUDOUN...JEFFERSON...BERKELEY...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK...SOUTHERN BALTIMORE AND FAIRFAX
COUNTIES...

AT 1151 PM EST...DOPPLER RADAR INDICATED GUSTY SHOWERS AND ISOLATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF CLEAR
SPRING TO 2 MILES SOUTHWEST OF MARKHAM...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE MARSHALL...RECTORTOWN...BLOOMERY...
WILLIAMSPORT...ST. LOUIS...SAINT JAMES...MAUGANSVILLE...HALLTOWN...
NEERSVILLE AND LINCOLN.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.

&&

LAT...LON 3881 7677 3883 7703 3888 7703 3890 7706
      3888 7705 3883 7706 3888 7805 3924 7795
      3973 7802 3973 7674
TIME...MOT...LOC 0451Z 264DEG 34KT 3974 7788 3889 7800
Local storm report, Nov 17, 12:09 AM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1209 AM EST WED NOV 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 AM     HAIL             CHARLTON                39.64N  77.89W
11/17/2010  M1.00 INCH       WASHINGTON         MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1001056

TCH
Special weather statement, Nov 17, 12:15 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1215 AM EST WED NOV 17 2010

MDZ009-VAZ052>054-170545-
MONTGOMERY MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
1215 AM EST WED NOV 17 2010

...STRONG THUNDERSTORMS TO AFFECT ARLINGTON...MONTGOMERY...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK AND FAIRFAX COUNTIES...

AT 1216 AM EST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CLIFTON...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE OAKTON...ANNANDALE...TYSONS CORNER...
VIENNA...MERRIFIELD...PIMMIT HILLS...THE AMERICAN LEGION BRIDGE...
MCLEAN AND GREAT FALLS.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.

&&

LAT...LON 3898 7724 3897 7716 3895 7713 3893 7713
      3889 7718 3889 7720 3887 7720 3886 7717
      3887 7714 3885 7713 3873 7713 3872 7734
      3879 7749 3903 7728 3903 7727
TIME...MOT...LOC 0516Z 216DEG 41KT 3882 7732
Local storm report, Nov 17, 12:41 AM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1241 AM EST WED NOV 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 AM     TSTM WND DMG     STAFFORD                38.42N  77.40W
11/17/2010                   STAFFORD           VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1001057

TCH
Special weather statement, Nov 17, 12:44 AM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1244 AM EST WED NOV 17 2010

MDZ004>006-011-170615-
CARROLL MD-NORTHERN BALTIMORE MD-FREDERICK MD-SOUTHERN BALTIMORE MD-
1244 AM EST WED NOV 17 2010

...STRONG THUNDERSTORMS TO AFFECT CARROLL...NORTHERN BALTIMORE...
FREDERICK AND SOUTHERN BALTIMORE COUNTIES...

AT 1245 AM EST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES NORTHWEST OF WAGNERS MILL...MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE WESTMINSTER...GAMBER...MANCHESTER AND
HAMPSTEAD.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.

&&

LAT...LON 3961 7657 3954 7653 3952 7648 3936 7647
      3936 7717 3972 7724 3973 7693 3972 7657
TIME...MOT...LOC 0545Z 263DEG 41KT 3958 7706

The radar

The Sterling radar (KLWX), 50 km away, was scanning. The volume nearest the first event began at 05:43 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Prince George'S

When
November 17, 12:45 AM EST
Where
Prince George'S County, 0.67 mi SW of Silesia
Measured
70 kt (81 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.724, -77.010

Trees were down near Tantallon.

Thunderstorm Wind, Prince George'S

When
November 17, 12:50 AM EST
Where
Prince George'S County, Danville
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.680, -76.920

Trees were down near Danville.

Thunderstorm Wind, Charles

When
November 17, 12:52 AM EST
Where
Charles County, 0.7 mi E of St Charles
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.601, -76.907

A tree was down at Smallwood Drive and St Charles Parkway.

Thunderstorm Wind, Montgomery

When
November 17, 12:53 AM EST
Where
Montgomery County, 0.56 mi NW of Kemp Mill
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
39.037, -77.026

Arcola Avenue was closed due to downed trees.

Thunderstorm Wind, Prince George'S

When
November 17, 12:53 AM EST
Where
Prince George'S County, 1 mi WNW of Clinton
Measured
70 kt (81 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.776, -76.917

Trees were down near Clinton.

Thunderstorm Wind, Prince George'S

When
November 17, 12:55 AM EST
Where
Prince George'S County, Chillum
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.970, -77.000

A tree was down in Chillum.

Thunderstorm Wind, Prince George'S

When
November 17, 12:55 AM EST
Where
Prince George'S County, 1.8 mi ENE of Clinton
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.776, -76.868

Trees were down near Coles Corner.

Thunderstorm Wind, Prince George'S

When
November 17, 12:59 AM EST
Where
Prince George'S County, 1.01 mi N of Brightseat
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.935, -76.850

A tree was down near the Tyrol Estates. .

Thunderstorm Wind, Prince George'S

When
November 17, 12:59 AM EST
Where
Prince George'S County, 0.95 mi N of Duley
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.764, -76.802

Trees were down near Fairgreen.

Thunderstorm Wind, Prince George'S

When
November 17, 1:02 AM EST
Where
Prince George'S County, Seabrook
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.970, -76.850

A tree was down near Seabrook Acres.

Thunderstorm Wind, Prince George'S

When
November 17, 1:04 AM EST
Where
Prince George'S County, Kettering
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.920, -76.830

Trees were down in Kettering.

Thunderstorm Wind, Prince George'S

When
November 17, 1:05 AM EST
Where
Prince George'S County, 1 mi SSW of Montpelier
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.057, -76.877

A tree was down near Montpelier Hills.

Thunderstorm Wind, Howard

When
November 17, 1:09 AM EST
Where
Howard County, 0.69 mi N of Scaggsville
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.160, -76.900

A wind gust of 50 knots was measured near Flamewood.

Thunderstorm Wind, Anne Arundel

When
November 17, 1:12 AM EST
Where
Anne Arundel County, 2.38 mi W of Harwood
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.875, -76.664

Numerous trees have fallen and snapped.

Thunderstorm Wind, Anne Arundel

When
November 17, 1:18 AM EST
Where
Anne Arundel County, 0.4 mi ESE of Annapolis Lee Fld Ar
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.948, -76.563

Large branches and old trees were down at Chinquapin Crest.

Thunderstorm Wind, Anne Arundel

When
November 17, 1:18 AM EST
Where
Anne Arundel County, 0.62 mi SSE of Annapolis Lee Fld Ar
Measured
78 kt (90 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
38.941, -76.567

Winds moved multiple secured airplanes from their parking lots at Lee Airport. One plane was significantly damaged.

Thunderstorm Wind, Anne Arundel

When
November 17, 1:25 AM EST
Where
Anne Arundel County, 1.04 mi W of Highland Beach
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
38.931, -76.489

Numerous trees were down along Bay View Drive.

Thunderstorm Wind, Baltimore City (C)

When
November 17, 1:30 AM EST to 1:35 AM EST
Where
Baltimore City (C) County, 0.81 mi WSW of Gardenville to 0.15 mi N of Raspeburg
Measured
78 kt (90 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
39.346, -76.584

Numerous trees were down near Morgan State University. The path of tree damage continued to the northeast into southern Baltimore County.

Thunderstorm Wind, Baltimore

When
November 17, 1:35 AM EST to 1:44 AM EST
Where
Baltimore County, 0.55 mi S of Parkville to 1.55 mi N of Kingsville
Measured
78 kt (90 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
39.372, -76.550

Numerous trees were down from thunderstorm wind gusts from the city of Baltimore northeast to Gunpowder Falls State Park.

Tornado, Baltimore City (C)

When
November 17, 1:35 AM EST to 1:36 AM EST
Where
Baltimore City (C) County, 1.12 mi WSW of Raspeburg to 0.82 mi W of Raspeburg
Rating
EF1
Path length
0.1 mi
Path width
175 yd
Continued into
Baltimore, Md (LWX)
Injuries
3 direct, 0 indirect
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
39.367, -76.570

Three of the units in the Dutch Village Apartment complex had their roofs blown off. There was also extensive tree damage across the area and several cars were shifted by the force of the wind.

Three minor injuries were reported in Baltimore. One of those was a child. The path of the tornado continued into Baltimore County.

Tornado, Baltimore

When
November 17, 1:36 AM EST to 1:37 AM EST
Where
Baltimore County, 0.97 mi SW of Parkville to 0.57 mi WSW of Parkville
Rating
EF1
Path length
0.33 mi
Path width
250 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
39.372, -76.565

The damage was centered on the Perring Parkway Shopping Center in Parkville. Evidence of the tornado included retail property surveillance cameras which showed debris blowing in different directions. Trees and light poles were falling in a convergent pattern and leaf spatter was noted on all four sides of automobiles and structures.

Thunderstorm Wind, Baltimore

When
November 17, 1:40 AM EST
Where
Baltimore County, 0.96 mi WSW of Parkville
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.377, -76.567

Multiple trees were down near Hillendale. Trees fell onto a couple houses.

Thunderstorm Wind, Baltimore

When
November 17, 1:43 AM EST
Where
Baltimore County, 0.81 mi NNW of Franklinville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.462, -76.403

A wind gust of 65 mph was estimated by a trained spotter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2010Every state in 2010This day in weather historyThe tornado archive for Maryland, 2010Warnings in Maryland, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268410, 268411, 268390, 267603, 268407, 268403, 268408, 268406, 268409, 268405, 268402, 268404, 268392, 267604, 268394, 268395, 268396, 268398, 268399, 268757, 268758, 268400, 268401.